Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 157, NWS Blacksburg, VA

July 10, 2003Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 10, 2003, 8:37 PM EDT for Wilkes County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 8:37 PM EDT (00:37 UTC)
Expired
Jul 10, 2003, 9:15 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS51 KRNK 110037
SVRRNK
NCC193-110115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 915 PM EDT.

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF TRAPHILL...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS THREATENED THROUGH 915 PM EDT INCLUDE
  TRAPHILL...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE 
HAIL AND WINDS UP TO 65 MILES AN HOUR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3637 8120 3627 8114 3624 8088 3638 8095

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:07 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 10, 7:07 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
707 PM EDT THU JUL 10 2003

UPDATED ZONES ONCE AGAIN FOR SVR TSTM WATCH #719.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

MG

PREVIOUS DISCUSSION
*******************************************************************
245 PM EDT THU JUL 10 2003

ATTM...WE HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT FOR OUR NC
FOOTHILLS AND MTNS TIL 6 PM. RADAR SHOWS TSRA OCCURRING ALONG AND
EAST OF THE BLUE RIDGE. REGIONAL RADAR SHOWS SQUALL LINE MOVING
ACROSS UPSTATE SC...WITH ANOTHER LINE OVER WRN KY INTO SRN OH.
ACTIVITY IN E TN...APPEARS TO HAVE DIMINISHED AS IT ENCOUNTERED
HIGHER TERRAIN OF THE SMOKYS. WILL HAVE TO WATCH FOR REFIRE EAST OF
THE NC MTNS LATER THIS AFTN.

SHORT RANGE...

INITIAL THOUGHTS....ETA APPEARS TOO WEAK WITH S/W IN THE LOWER
OH/MID MS VLY. GFS PREFERRED WITH STRENGTH. ETA WAS BETTER
INITIALIZED WITH SFC THETA-E OVER THE FA...BUT GFS SLIGHTLY BETTER
IN FRONTAL STRENGTH. OVERALL...LEANING TOWARD GFS TONIGHT...BUT
BELIEVE GFS MAY BE TOO FAST BEYOND 24 HOURS WITH FRONT...SO WILL
BLEND THE ETA/GFS SPEED OF FRONT FOR FRIDAY.

TNT...UPPER ENERGY MOVES INTO THE WRN FA B4 MIDNIGHT...AND INTO THE
BLUE RIDGE BY 12Z. PLENTY OF JUICE TO FUEL SHOWERS/TSRA
TONIGHT...ALONG WITH SFC CONVERGENCE AHEAD OF FRONT.

FRI-FRI NIGHT...VORT WEAKENS FRIDAY AS IT MOVES TOWARD THE
COAST...WITH MAIN UPPER SYSTEM MOVING ACROSS SRN ONTARIO. FRIDAY
NIGHT INTO SATURDAY...NEXT VORT ROTATES THROUGH BASE OF TROF AND
ARRIVES IN THE WRN FA BY 18Z SAT.

AT THE SFC...FRONTAL CONVERGENCE TO KEEP THREAT OF SHRA/TSRA GOING
MAINLY FOR THE ERN FA THROUGH EARLY AFTN. BOTH GFS/ETA SHOW LITTLE
QPF MAKING IT EAST OF THE BLUE RIDGE. LOOKING AT THE LOW AND MID LVL
WINDS PROGGED BY MODELS LEAVES ME TO BELIEVE THE MODELS ARE
UNDERFORECASTING PCPN...OUT EAST. WITH GOOD THETA-E RIDGE AT
8H...CHANCE POPS STILL LOOK THE WAY TO GO OUT EAST...FOR FRIDAY
THROUGH THE AFTN.

SAT...WITH BOTH MODELS SHOWING UPPER ENERGY MOVING INTO THE
WEST...ALONG WITH QUICK RETURN OF THETA-E RIDGING ALONG THE
MTNS...SO WILL HAVE CHANCE OF AFTN TSRA IN MY MTN ZONES.

SAT NIGHT...WILL LEAVE SLIGHT CHANCE EARLY...THEN DRY.

TEMPS...THINK SLOWER MOVEMENT OF FRONT MAY ALLOW ERN CWA TO WARM
MORE THAN IN CURRENT ZONES...AND HAVE BUMPED THEM INTO THE UPPER
80S. REST OF TEMPS IN CURRENT FORECAST LOOK REASONABLE.

LONG RANGE (SUN-THU)...

FRONT MEANDERS NEAR THE EAST COAST SUNDAY THROUGH TUESDAY...WITH
WIND FLOW COMING IN FROM THE SOUTH...AND PIECES OF ENERGY
TRANSVERSING THROUGH THE UPPER TROF OVER THE EAST. WITH THIS IN
MIND...THE THREAT FOR SHRA/TSRA WILL REMAIN EACH AFTN/EVENING
MAINLY...THROUGH TUESDAY. THE FRONT WASHES OUT...BUT WE STILL REMAIN
IN SUMMER LIKE PATTERN WED...WITH NEXT FRONT BEARING DOWN LATE NEXT
WEEK FROM THE NORTHWEST. SO...PLAN ON KEEPING SCTD TSRA IN THE
FORECAST FOR THE ENTIRE EXTENDED PERIOD.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP
Hazardous weather outlook, Jul 10, 5:20 AM EDT, 15 hours 17 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE ISOLATED BURSTS
OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM
FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

In the hours before

Special weather statement, Jul 10, 2:38 PM EDT, 5 hours 59 minutes before
NCZ001>003-018>020-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT THU JUL 10 2003

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER
THE WATCH AREA THROUGH THE REMAINDER OF THE AFTERNOON. SOME OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT
FROM ANY OF THE STORMS. PERSONS IN AND CLOSE TO THE WATCH AREA
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS...AND BE
PREPARED TO MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.

JH
Local storm report, Jul 10, 7:30 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    DALEVILLE                 VA   0.75 IN HAIL
07/10/03   BOTETOURT                      PUBLIC REPORT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:00 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.